Doctors are exposing indigenous Australians to lethal side effects from some of the most commonly prescribed medications for cardiovascular disease and epilepsy. Researchers warn that Aboriginal people and Torres Strait Islanders may suffer ineffective airways, muscle weakness and rashes that could lead to organ failure if the finding won’t be addressed.
The researchers studied the significant side effects of the medicines, especially statin, among Aboriginal patients in their own practices. They found out that along with Asians and black Americans, Aborigines are prone to complications from the drugs.
The researchers also say that genetic and environmental factors can add the risk of dangerous complications to Australians. High prescription rates also lead Aboriginals to suffer heart attacks, type 2 diabetes, stroke and kidney failure more than any other Australians.
However, not much is known about the specific side effects that indigenous Australians acquire because researchers rarely conduct clinical trials on them. The study, published in the Medical Journal of Australia, also reveal that physicians are working in the dark when recommending medicines to them.
Apart from that, these Australians generally do not report the side effects they acquire to their doctors. Hence, drug safety in Torres Strait Islanders and Aboriginals cannot be understood further because of the lack of concrete evidence.
“Our big concern is that we don’t know what’s out there. There’s under-reporting of adverse drug reactions across Australia, and little guidance specifically (for) indigenous patients,” said co-author Tilenka Thynne, a clinical pharmacologist with Flinders University in Adelaide. “It’s not about scaring people, but we need to know what the benefits and risks are.”
According to Thynne, the use of statins, ACE inhibitors and beta-blockers, the drugs that control cholesterol and reduce heart rate and blood pressure, as well as the anti-epileptic drug phenytoin, are of particular concern. Nevertheless, doctors should take a look into all of these drugs.
Thynne noted that the risk may be rooted from a combination of factors like genes and it may also arise when a patient already has other health problems. Additionally, the patients may also believe that the drug reactions are simply consequences of not following the doctor’s prescription accurately.